You are viewing transgender

Progesterone/Prometrium
by La Reina (belleza_mia)
at February 21st, 2008 (07:34 pm)

This is for the folks doing female HRT.

I've been on spiro and estradiol for 10 months and my doctor said I could think about prometrium to increase breast growth. He mentioned cycling it for 10 days per month. He seems to have some like, issues with explaining things to me, so I was wondering if anyone here could give me info (whether from personal experience or research) about reasons to take and not to take prometrium.

What are the emotional, physical effects?

Thanks a lot, yall.

Comments

Posted by: What do stones regret? (soltice)
Posted at: February 22nd, 2008 03:46 am (UTC)

My endo recommended prometrium to me for the same reason. She usually prescribes it a two to three years after starting estradiol. I was a bit earlier than that due to some intersexuality in my case. Usually she prescribes it for a year and a half to two years to get the most out of the breast tissue. After that, there's little reason to keep taking it. Health risks go up the longer you take it. She gave it to me to take for two weeks on, two weeks off. The cycling helps to maintain effectiveness, otherwise the tissues will become accustomed to the progesterone and stop growing.

I've noticed that my moods seems more consistent and brighter for the two weeks I'm taking it. Sleep is also easier and dreams more intense. There is a bit more tenderness for the first week on, but it faded quickly.

Edited at 2008-02-22 03:48 am (UTC)

Posted by: changingone77 (changingone77)
Posted at: February 22nd, 2008 04:40 am (UTC)

Ok, I've had alot of experience with progesterone, in different forms and at different doses, and I've done alot of research on it as well, and I can assure you, there is NO benifit or point to cycling your progesterone. All that will do is cause you more severe mood swings and other side effects.

Some people have had decent experiences with the Depo-Provera shot, but I know far more people who claim it nearly killed them or at least made them miserable. I'm of the former group--depo made me suicidally depressed, and for months and months. It very nearly killed me. I really don't recommend it.

Prometrium, I think, is the way to go, though everyone's body responds a little or alot differently to different hormones. Prometrium, as compared to Depo (Medroxyprogesterone) is a non-synthetic hormone, it is identical to the progesterone natal women produce. Medroxyprogesterone, however, is a cheap synthetic, and it has far more side effects, and isn't even the same thing as progesterone. It's a progestin, I believe, and it has only 2 functions (other than side effects) in the body, whereas naturally occuring progesterone has over a dozen, if I remember correctly.

I highly recommend trying prometrium in an oral form at first, to see how your body reacts to it. Definately hold off on injectables until you know how well you'll tolerate it. I made the mistake of taking the depo shot, which lasts for 3 months, and then having to wait out my crazy until the shot completely wore off, which took upwards of 9 months. If after a few months you seem to be doing fine with the oral prometrium, maybe consider an injectible, as it's safer on your liver, cheaper (generally), and usually more effective.

Hope this helps.

Posted by: Aria Stewart (aredridel)
Posted at: February 23rd, 2008 08:10 pm (UTC)

Depo, which I was taking orally before, and now, a synthetic D-progesterone sublingual drop, both worked well for me. I prefer synthetics for ethical reasons, since the sources of "natural" hormones are dubious to say the least.

There is no single compound called progesterone. A "natural progesterone complex" is one option; there's progestins and various metabolites in there. Medoxyprogesterone is converted into progestins in the body, as part of the normal metabolic process, just like natural ones.

It did trigger breast growth in me. A fair amount, in fact, and does every month a little more. I take it 20 days on, 10 days off.

The sublingual drops aid absorbtion straight into the bloodstream, without going the digestive system route. Easier on the liver and more effective, but without the risk and annoyance of injection. The drops come from Women's International Pharmacy, and cost me about $25/mo without insurance.

Moods don't always happen. For me, overdosing on progesterones will make me a royal bitch, but I have to take about 3 times the normal dose (my first container of drops had settled and my last few doses were super-strong. Shake well is on the bottle for a reason, it turns out) With a lighter dose, I feel slightly mellower than I do normally, but it's very, very subtle. If you get a major mood out of it, perhaps talk to your doctor about dose amounts.

Oral or sublingual first before injection is a very good idea. I honestly see no reason to go injectable, though, if you can take it sublingually as indicated, and not swallow most of it.

Posted by: changingone77 (changingone77)
Posted at: February 23rd, 2008 08:38 pm (UTC)

Huh. I had no idea there was such a thing as sublingual progesterone drops available. I would love to go back on progesterone, but I worry about the depression, which I can't overstate was dangerously SEVERE for me. But, I love the extra breast development that comes with P, which has more or less gone away since I've been off of it.

$25 a month is awesome! I'm interested. I wonder, though, if my endo or primary would prescribe it, since they know what Depo did to me.

I was under the impression that natural progesterone was derived from yams. I know, sounds weird, but that's what I've heard, repeatedly. I'll never take premarin, for obvious reasons (I'm vegan).

I wonder, also, if the reason my body reacted so vehemently to Depo was because I'd been on high doses of estrogen for years, but no progesterone. I wonder if the estrogen in my system created more progesterone receptors so that when I finally got some progesterone, I absorbed ALL of it, too much in fact. Who knows.

Useful info. Thanks.

Posted by: emmajnation (emmajnation)
Posted at: February 24th, 2008 05:14 pm (UTC)

I was under the impression that natural progesterone was derived from yams.

It *was*, but it isn't any longer - it is now derived from soybeans. http://www.henriettesherbal.com/faqs/medi-2-12-wild-yam.html has a bit of historical info on how production developed.

Posted by: aki_no_kaze (aki_no_kaze)
Posted at: February 22nd, 2008 04:49 am (UTC)

I've been on medroxyprogeteronce acet since I started HRT... never really been off it so I can't really speak to the differences between being on vs off.

I generally like it, i know days when I miss a dose I tend to feel quite sleepy, then when I take it the next day I get horny as all hell.

Posted by: La Reina (belleza_mia)
Posted at: February 22nd, 2008 06:23 am (UTC)

Omg, I've only gotten sleepier since starting HRT (without progesterone). I used to go on 5 or 6 hours of sleep, and now I need like 9 haha.

I've heard progesterone helps with this like T does, but without most of the nasty effects of T.

Posted by: aki_no_kaze (aki_no_kaze)
Posted at: February 22nd, 2008 02:29 pm (UTC)

well, it is a second puberty... most people get pretty sleepy the first time around so it makes sense to be sleepy for the second one.

Posted by: La Reina (belleza_mia)
Posted at: February 22nd, 2008 05:29 pm (UTC)

This is true, except the first time I had puberty I went to sleep at like 3 am every night and woke up at 7:30 am. I was most definitely crazy.

Posted by: Jessica (gesundyke)
Posted at: February 22nd, 2008 03:33 pm (UTC)

prometrium made me sleeeeeepy.

seriously. i'd take it at night and 20 minutes later be out like a LIGHT.

Posted by: Amethyst (lantyssa)
Posted at: February 22nd, 2008 09:13 pm (UTC)

It was the same for me, only faster. While I was on it I would fall asleep within a few minutes of taking my dose.

At first I would take it in the early evening and found myself falling asleep on my keyboard hours before I would otherwise be ready for bed. So I started taking it at the beginning of my bed-time routine and it became a great sleep aid.

Posted by: meghanandrews (meghanandrews)
Posted at: February 22nd, 2008 07:47 pm (UTC)
Progesterone

Hey there,
I've only been on Progesterone (called 'Yaz', birth control) for four months, delestrogen shots and Spiro for five months. My experience has been, and keep in mind I've pretty much been taking them since I started HRT, that progesterone tends to make me moody and emotional but only at certain cycles in the pill pack. I take 21 days of pills, one a day, then sugar pills for seven, then start again. When I get to 3-4 pills left before the sugar pills, THAT'S when I tend to get moody. The first two months I was like WTF, then I got used to it. It's absolutely nothing crippling, just the emo stuff, a little weepy for like 20 minutes or so several times throughout the day, then better.

So, not sure about Prometrium but that has been my general experience with Progesterone :)

Posted by: Aria Stewart (aredridel)
Posted at: February 23rd, 2008 08:02 pm (UTC)

Made my breasts grow. Tender a few days after each cycle starts. Definitely triggers growth for me.

13 Read Comments